Oklahoma, 2009

Hail in Oklahoma, April 11, 2009

April 11, 2009 · NWS SHV · 2 events in 1 county or zone

Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region. Later in the morning of Easter Sunday (04/12) a squall line developed across central and northern Texas and pushed into the region. These storms produced large hail and strong straight line winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 11, 8:00 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 11, 8:00 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT SAT APR 11 2009

.DISCUSSION...
CURRENT TEXT ZONE FORECASTS LOOK FINE WITH NO CHANGES PLANNED FOR
OVERNIGHT. SEASONABLY STRONG SPRING STORM AND SHORT WAVE TROUGH CENTERED
OVER CENTRAL NM PREPARING TO EJECT INTO THE SRN PLAINS OVERNIGHT.
EXPECT SCATTERED SHOWERS AND EVEN AN ISOLATED TSTM TO DEVELOP
OVERNIGHT ACROSS THE FORECAST AREA IN THE WARM AREA ADVECTION REGIME
AND ISENTROPIC LIFT.

ONLY PLAN TO ROUTINELY MINOR EDIT GRIDDED FORECASTS AND HOURLY
GRIDDED FORECASTS THROUGH THE MIDNIGHT HOUR WITH NO EFFECT ON TEXT
FORECASTS.  VIII.

&&

.AVIATION...
MID AND UPPER LVL CLOUDS ACROSS REGION WILL UNDERGO A GRADUAL
LOWERING TREND DURING THE OVERNIGHT. EXPECT CIGS TO BEGIN TO FALL
TO MVFR BY AROUND 12Z...WITH SOME IFR CIGS BEFORE 18Z. SCT TSTMS
MAY REACH NE TX BY AROUND 06Z...WITH STRONGER STORMS ARRIVING AFTER
12Z SUNDAY. E-SE WINDS 5-10 KTS FOR MOST OF NIGHT...BECMG SE-S AND
INCREASE AFTER 12Z SUNDAY. THREAT OF SVR WX AND HEAVY RAIN...MORE OF
SVR THREAT SOUTH OF I-20...HEAVY RAIN NORTH OF INTERSTATE./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  68  55  69  47 /  50 100  40  20  10
MLU  53  65  56  70  46 /  30 100  50  20  10
DEQ  50  63  51  62  41 /  60 100  50  20  10
TXK  53  64  52  66  45 /  50 100  50  20  10
ELD  52  64  53  69  43 /  40 100  50  20  10
TYR  55  69  53  69  48 /  70 100  20  20  10
GGG  54  68  52  69  47 /  60 100  30  20  10
LFK  57  71  57  73  48 /  60 100  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

08/07
Hazardous weather outlook, Apr 11, 12:02 PM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CDT SAT APR 11 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-121100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-
102 PM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND
EVENING...AS A STRONG STORM SYSTEM MOVES TOWARD THE FOUR STATE
REGION. WITH COLD TEMPERATURES ALOFT...THE MAIN SEVERE WEATHER
RISK WILL LIKELY BE LARGE HAIL WITH ANY SEVERE STORMS. TORNADOES
AND DAMAGING WINDS WILL ALSO BE POSSIBLE...ESPECIALLY IN VICINITY
OF A NORTHWARD MOVING WARM FRONT. HOWEVER...ABUNDANT CLOUD COVER
AND RAIN IS EXPECTED TO KEEP THE GREATEST RISK OF SEVERE WEATHER
SOUTH OF A JACKSONVILLE TEXAS TO COLUMBIA LOUISIANA LINE.

WIDESPREAD HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...SOUTH ARKANSAS...AND NORTH LOUISIANA
SUNDAY. RAINFALL TOTALS AROUND 2 INCHES WILL BE POSSIBLE...WITH
ISOLATED AMOUNTS APPROACHING 3 INCHES POSSIBLE NEAR THE INTERSTATE
20 CORRIDOR.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL
BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER RISK
EXISTS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS WILL NOT BE NEEDED THROUGH
TONIGHT. ACTIVATION MAY BE NEEDED SUNDAY.

LAZ010-011-017>022-TXZ149>153-165>167-121100-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
102 PM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF JACKSONVILLE TEXAS
TO COLUMBIA LOUISIANA LINE SUNDAY. ANY SEVERE STORMS WILL BRING
THE RISK OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE
GREATEST RISK OF TORNADOES WILL LIKELY OCCUR IN VICINITY OF A
NORTHWARD MOVING WARM FRONT DRAPED ACROSS THE REGION.

WIDESPREAD HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS DEEP EAST
TEXAS AND CENTRAL LOUISIANA SUNDAY. RAINFALL TOTALS AROUND 2
INCHES WILL BE POSSIBLE...WITH ISOLATED HIGHER AMOUNTS POSSIBLE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL
BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER RISK
EXISTS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS WILL NOT BE NEEDED THROUGH
TONIGHT. ACTIVATION MAY BE NEEDED SUNDAY.

BUTTS

In the hours before

Local storm report, Apr 11, 5:12 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 PM CDT SAT APR 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          6 ESE EAGLETOWN         34.01N 94.48W
04/09/2009                   MCCURTAIN          OK   NWS STORM SURVEY

            *** 7 INJ *** A NATIONAL WEATHER SERVICE STORM SURVEY
            FOUND AN EF3 TORNADO..WITH MAXIMUM WINDS OF 140 MPH. THE
            TRACK LENGTH WAS APPROXIMATELY 30 MILES...WITH A WIDTH OF
            0.5 MILE AT ITS WIDEST POINT. THE TORNADO DECIMATED A
            MOBILE HOME PARK JUST NORTH OF DE QUEEN AR. MAJOR
            DESTRUCTION OF THE DIERKS AR WATER TREATMENT PLANT ALSO
            OCCURRED...WITH THE SECOND STORY OF THE BUILDING TOTALLY
            DESTROYED. THE TORNADO STARTED 6 MILES ESE OF EAGLETOWN
            OK AND ENDED APPROXIMATELY 3 MILES NORTH OF DIERKS AR.

&&

D. BUTTS

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
April 11, 10:56 PM CST
Where
McCurtain County, 0.57 mi W of Garvin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.950, -94.940

Hail, McCurtain

When
April 11, 11:07 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.900, -94.820

Hail was reported on the west side of Idabel, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160047, 160048.